Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Raleigh, NC

August 6, 2020Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 6, 2020, 12:02 AM EDT for Forsyth County, North Carolina. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 12:02 AM EDT (04:02 UTC)
Expired
Aug 6, 2020, 1:28 AM EDT
In force
86 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS52 KRAH 060402
FFWRAH
NCC067-060630-
/O.NEW.KRAH.FF.W.0034.200806T0402Z-200806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1202 AM EDT Thu Aug 6 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Forsyth County in central North Carolina...

* Until 230 AM EDT.

* At 1202 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Winston-Salem, Kernersville, Clemmons, Walkertown, Rural Hall,
  Stanleyville, Pfafftown, Sedge Garden, Belews Creek and Belews
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3623 8035 3626 8007 3626 8004 3601 8005
      3603 8017 3603 8021 3601 8022 3601 8038

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

PWB
2 follow-up statements
909 
WGUS72 KRAH 060420
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1220 AM EDT Thu Aug 6 2020

NCC067-060630-
/O.CON.KRAH.FF.W.0034.000000T0000Z-200806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
1220 AM EDT Thu Aug 6 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
CENTRAL AND NORTHEASTERN FORSYTH COUNTY...

At 1218 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area from Winston-Salem to Walkertown.
Up to two inches of rain have already fallen. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Winston-Salem, Kernersville, Walkertown, Stanleyville, Pfafftown,
Sedge Garden, Belews Creek and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3605 8008 3605 8026 3607 8036 3624 8026
      3626 8007 3625 8004 3608 8005

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

PWB
561 
WGUS72 KRAH 060528
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
128 AM EDT Thu Aug 6 2020

NCC067-060538-
/O.CAN.KRAH.FF.W.0034.000000T0000Z-200806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
128 AM EDT Thu Aug 6 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN FORSYTH COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3605 8008 3605 8026 3607 8036 3624 8026
      3626 8007 3625 8004 3608 8005

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:26 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 5, 9:26 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
926 PM EDT Wed Aug 5 2020

.SYNOPSIS...
A front will remain quasi-stationary over west-central NC through
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 PM Wednesday...

Weak upper impulses embedded in the moist SWLY flow, downstream of
the upper trough centered over the MS/TN Valley will continue to
support a chance of showers and thunderstorms, mainly across the
western Piedmont overnight. Give the enhanced zone of 25 to 30 kts
of effective shear with moderate instability still in place, these
storms across the western Piedmont could still pose a severe
threat.

There is good model consensus that central NC will see another area
of widespread stratus develop overnight. Lows in the upper-60s to
lower-70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 410 PM Wednesday...

The upper trough will slowly move east toward the Appalachians
during the day on Thursday, with the quasi-stationary frontal
boundary continuing to remain near or over the NW Piedmont. The SPC
has once again placed the northern and western Piedmont in a
marginal risk for severe storms, with the main threat being damaging
winds, as this will be the area with the greatest instability and
lift. Shear again looks marginal, with 500 mb flow from the SW
around 20-25 kts, so any storms should be of the short-lived/pulse
variety. With PW values close to 2 inches and the potential for
training convection, locally heavy rainfall and flash flooding are
possible as well. Storm coverage generally looks higher than today,
as stabilization from morning convection should be less of a factor.
Less cooling from morning convection should also result in high
temperatures slightly warmer than today, in the upper-80s to lower-
90s. Convection will gradually decrease after sunset, with lows
again in the upper-60s to lower-70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 350 PM Wednesday...

A shortwave trough and related compact upr level low over nern SD
this afternoon will migrate sewd into the base of a longwave trough
and extend from the lwr Great Lakes swwd into the mid MS Valley at
12Z Fri. The trough will then pivot ewd across the Appalachians and
middle Atlantic through 12Z Sat, with weak (10-20 meter) 500 mb
height falls forecast along and offshore the middle Atlantic coast
and only glancing influence over cntl NC. A weakness and relative
minimum in mid level heights is then forecast to develop over the
Southeast through early to mid next week, between a pair of 594 dm
subtropical ridges forecast to extend across the srn Rockies/srn
Plains and cntl N. Atlantic, respectively.

At the surface, an initially quasi-stationary over the srn middle
Atlantic Piedmont will settle sewd across VA and into nern NC Fri
night-Sat, propelled by the aforementioned passing shortwave trough,
and also probably convective outflow. The weakening front and
associated surface trough will then dissipate through Sun, with a
return to a typical summertime pattern of a Bermuda ridge and
Appalachian-lee/Piedmont trough through early to mid next week.

The sensible weather related to the pattern described above will
feature scattered to numerous showers/storms with the glancing
influence of the shortwave trough and surface front/trough/outflow
Fri afternoon-night, with near to slightly below average
temperatures mostly in the upr 80s, to around 90 at FAY. Mainly
diurnal convection will then probably focus along the weakening
front and sea breeze over the ne Piedmont and Coastal Plain Sat, and
subsequently along the sharpening lee/Piedmont trough and sea breeze
through the remainder of the forecast period, with temperatures
trending up a couple of degrees generally into the lwr 90s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 750 PM Wednesday...

24 hour TAF period: A surface trough lingers in the lee of the
mountains over the western Piedmont of NC. This trough is the
primary focal point for showers and thunderstorms, which will
continue through this evening and into the overnight hours, possibly
shifting slightly eastward. KINT and KGSO are most likely to be
impacted by the storms, though KFAY may also experience a shower or
storm. Reduced cigs and visbys and strong gusty winds are possible
with the storms. While VFR conditions will continue this evening,
expect fog/low-stratus to develop once again, especially across the
eastern terminals around daybreak Thursday, though it could occur
everywhere. Winds will otherwise be calm to light through tonight.
Expect improvement through the morning hours before more showers and
thunderstorms develop during the aft/eve.

Looking ahead: Expect diurnally driven aft/eve convection through
the extended period, decreasing a bit in coverage beyond Friday and
the chance for some pre-dawn/early morning fog/low-stratus.
Otherwise, VFR conditions should prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CBL
SHORT TERM...Danco
LONG TERM...MWS
AVIATION...KC
Hazardous weather outlook, Aug 5, 6:48 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
648 AM EDT Wed Aug 5 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
648 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms are expected
Thursday afternoon into the evening hours. A few of these storms may
become strong to locally severe, with the main hazard of damaging
wind gusts. Locally heavy rain may also pose a risk of flooding
mainly in urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 8:54 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
854 PM EDT Wed Aug 5 2020

NCZ021-022-060130-
Guilford NC-Forsyth NC-
854 PM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORSYTH AND
NORTHWESTERN GUILFORD COUNTIES UNTIL 930 PM EDT...

At 853 PM EDT, Doppler radar was tracking a strong thunderstorm near
Germanton, or near Walnut Cove, moving north at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Summerfield, Stokesdale, Walkertown,
Rural Hall, Pfafftown, Belews Creek, Stanleyville and Lake Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3614 8044 3621 8045 3622 8043 3624 8045
      3626 8045 3625 7977 3612 7987 3612 8046
TIME...MOT...LOC 0053Z 197DEG 13KT 3620 8018

10
Special weather statement, Aug 5, 10:59 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1059 PM EDT Wed Aug 5 2020

NCZ021-038-060430-
Forsyth NC-Davidson NC-
1059 PM EDT Wed Aug 5 2020

...THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY HEAVY RAIN ALONG
THE YADKIN AND FORSYTH COUNTY LINE WILL AFFECT WESTERN FORSYTH AND
NORTH CENTRAL DAVIDSON COUNTIES UNTIL 1230 AM EDT...

At 1053 PM EDT, radar indicated thunderstorms with very heavy rain
from Lone Hickory and Huntsville in Yadkin County north and east to
near Lewisville and Clemmons in Forsyth County. These storms were
developing southeast at 5 to 10 mph into the Clemmons and Arcadia to
the west side of Winston-Salem.

Very heavy rain in excess of an inch in 20 minutes and minor
flooding and deadly cloud to ground lightning will be possible with
these storms.

Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville, Rural
Hall, Arcadia, Stanleyville, Pfafftown and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8026
      3625 8023 3617 8021 3602 8014 3591 8037
      3596 8038 3599 8042 3601 8042 3606 8046
      3604 8049 3608 8052
TIME...MOT...LOC 0253Z 324DEG 5KT 3609 8048

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:54 PM EDTSpecial Weather StatementRAHForsyth36 min
Aug 5, 10:59 PM EDTSpecial Weather StatementRAHForsyth91 min
Aug 5, 11:32 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth100 min
Aug 6, 12:33 AM EDTSpecial Weather StatementRAHGuilford57 min
Aug 6, 2:27 AM EDTSpecial Weather StatementRAHAlamance, Orange, Person78 min
Aug 6, 3:12 AM EDTSpecial Weather StatementRAHGranville, Orange, Person63 min
Aug 6, 1:05 PM EDTSpecial Weather StatementRAHSampson55 min
Aug 6, 1:43 PM EDTSpecial Weather StatementRAHDurham62 min
Aug 6, 2:03 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake57 min
Aug 6, 3:05 PM EDTSpecial Weather StatementRAHHarnett, Lee55 min
Aug 6, 3:26 PM EDTSpecial Weather StatementRAHOrange34 min
Aug 6, 3:27 PM EDTSpecial Weather StatementRAHFranklin, Nash, Wake63 min
Aug 6, 3:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson48 min
Aug 6, 4:13 PM EDTFlash Flood Warning Considerable damage threatRAHHarnett2 hr
Aug 6, 4:31 PM EDTSpecial Weather StatementRAHJohnston59 min
Aug 6, 4:45 PM EDTSpecial Weather StatementRAHMontgomery60 min
Aug 6, 4:56 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wake, Wilson3 hr
Aug 6, 5:43 PM EDTSevere Thunderstorm WarningRAHPerson47 min
Aug 6, 6:03 PM EDTSpecial Weather StatementRAHForsyth, Guilford57 min
Aug 6, 6:26 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth3 hr
Aug 6, 6:32 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford43 min
Aug 6, 6:45 PM EDTFlash Flood Warning Considerable damage threatRAHGuilford8 hr
Aug 6, 7:03 PM EDTFlash Flood Warning Considerable damage threatRAHDavidson4 hr
Aug 6, 7:48 PM EDTSpecial Weather StatementRAHDavidson, Guilford, Randolph57 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.